The asymptotic variance of departures in critically loaded queues

A. Al Hanbali, M.R.H. Mandjes, Y. Nazarathy, W. Whitt

Research output: Contribution to journalArticleAcademicpeer-review

18 Citations (Scopus)
1 Downloads (Pure)


We consider the asymptotic variance of the departure counting process D(t) of the GI/G/1 queue; D(t) denotes the number of departures up to time t. We focus on the case that the system load g equals 1, and prove that the asymptotic variance rate satisfies (formula) where ¿ is the arrival rate and c2 a, c2 s are squared coefficients of variation of the inter-arrival and service times respectively. As a consequence, the departures variability has a remarkable singularity in case g equals 1, in line with the BRAVO effect (Balancing Reduces Asymptotic Variance of Outputs) which was previously encountered in the finite-capacity birth-death queues. Under certain technical conditions, our result generalizes to multi-server queues, as well as to queues with more general arrival and service patterns. For the M/M/1 queue we present an explicit expression of the variance of D(t) for any t.
Original languageEnglish
Pages (from-to)243-263
Number of pages21
JournalAdvances in Applied Probability
Issue number1
Publication statusPublished - 2011


Dive into the research topics of 'The asymptotic variance of departures in critically loaded queues'. Together they form a unique fingerprint.

Cite this